Alert archive / Florida / Freeze Watches in 2012

Freeze Watch 2, NWS Tampa Bay, FL

January 2, 2012Pinellas County, Florida

NWS Tampa Bay, FL issued this freeze watch at Jan 2, 2012, 5:20 AM EST for Pinellas County, Florida. It took effect at Jan 4, 2012, 12:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 2, 2012, 5:20 AM EST (10:20 UTC)
In effect from
Jan 4, 2012, 12:00 AM EST
Expired
Jan 3, 2012, 5:10 AM EST
In force
Issued by
NWS Tampa Bay, FL

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 40 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 10.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2012-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2012-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this freeze watch went out at Jan 2, 3:45 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 2, 3:45 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
345 AM EST MON JAN 2 2012

...MAJOR COLD OUTBREAK AND FREEZING TEMPERATURES THIS WEEK...

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
APPARENTLY THERE IS JUST ENOUGH LOW LEVEL MOISTURE POOLED ALONG A
STRONG COLD FRONT MOVING INTO NRN AREAS ATTM AND MOISTURE
CONVERGENCE TO SUPPORT A NARROW BAND OF SHOWERS ALONG THE
BOUNDARY. BASED ON RADAR TRENDS AND NAM/RUC PROGS OF THIS TO
CONTINUE HAVE THROWN MOS POPS OUT THE WINDOW AND AM SHOWING ISOLD
TO SCT POPS ACROSS THE REGION SOUTH OF THE CURRENT LINE THROUGH
THIS MORNING WITH HIGHEST POPS ACROSS THE GULF WATERS AND COASTAL
COS...THEN TAPERING DOWN INLAND. THE INITIAL COLD FRONT WILL BE
THROUGH THE REGION BY NOON TODAY...BUT THE MORE SIGNIFICANT BLAST
COLD COLD AIR AND STRONG CAA WILL ARRIVE OVERNIGHT AS H85 TEMPS
PLUMMET TO BELOW FREEZING FOR THE NRN 2/3RDS OF THE CWA AND
BRIEFLY REACH -8 TO -10 DEG C ACROSS NRN FL. THIS IS ALL IN
RESPONSE TO EXTREMELY AMPLIFIED TROUGH THAT WILL SLOWLY PUSH OFF
THE US EAST COAST THROUGH TUE. IMPACTS FROM THIS STRONG FRONT WILL
INCLUDE STRONG SCA CONDITIONS W/ GALE GUSTS AT THE PEAK TONIGHT
AND AN ELEVATED WILD FIRE WEATHER RISK DUE TO LOW RH AND GUSTY
WINDS TODAY AND TUE. OF COURSE THE BIG STORY THOUGH WILL BE THE
COLD TEMPS. FREEZING ARE EXPECTED TONIGHT ACROSS NRN AREAS AND A
WIDESPREAD HARD FREEZE IS ANTICIPATED ON WED MORNING AS THE HIGH
SETTLES INTO NRN FL. TEMP FORECASTS NEAR THE COAST WILL BE
CHALLENGING GIVEN STRONG TEMP GRADIENT AND HIGHER WINDS ALONG THE
COAST. HIGHS TUE WILL ONLY BE IN THE 40S AND 50S AREA WIDE DESPITE
FULL SUNSHINE! TO ADD INSULT TO INJURY...WINDS WILL STAY UP AROUND
10 TO 15 MPH TUES MORNING AND THIS WILL PROVIDE WIND CHILL VALUES
OF 15 TO 30 DEG ACROSS THE REGION AROUND SUNRISE. THIS OF COURSE IS ALL
LEADING TO A PLETHORA OF WATCHES...WARNING AND ADVISORIES THAT ARE
SUMMARIZED BELOW.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
THE PERIOD BEGINS WITH LARGE SCALE UPPER TROUGHING OVER THE EASTERN
U.S. WHILE RIDGING REACHES OVER THE WESTERN STATES WITH A SHORT WAVE
TROUGH ALOFT THE SOUTHERN PLAINS OR WESTERN GULF COAST. THE TROUGHING
SLIDES OFFSHORE THU AND CONTINUES EAST AS THE RIDGING MOVES INTO THE
NATIONS MID-SECTION AND FLATTENS WITH THE SHORT WAVE TROUGH TRACKING
ALONG THE GULF COAST. THE SHORT WAVE TROUGH REACHES THE AREA
SAT...EARLY WITH THE GFS AND LATER WITH THE ECMWF...AND SLIDES EAST
SUN AS A LONG WAVE TROUGH MOVES INTO THE WESTERN U.S OR THE PLAINS.
SURFACE HIGH PRESSURE INITIALLY OVER THE GULF CROSSES FL TO THE
ATLANTIC SAT...RIDGING BACK TO THE GULF SUN.

THE MAIN CONCERN WILL BE THE COOL/COLD AND DRY AIR FOR THE BEGINNING
OF THE PERIOD. NORTHERN LOCATIONS WILL APPROACH OR REACH FREEZING WED
NIGHT. AFTER THAT THE AIRMASS SLOWLY MODERATES WITH TEMPERATURES
WARMING TO JUST ABOVE NORMAL BY SUN. WILL MAINTAIN A DRY FORECAST
THROUGH THE PERIOD ALTHOUGH THE GFS WOULD SUGGEST SOME LOW POPS
SUN WITH A BOUNDARY COMING IN FROM THE WEST. THE ECMWF DOES NOT
SUPPORT THIS AND SINCE THIS IS LAST DAY OF THE FORECAST I WILL
FAVOR THE DRIER SOLUTION.

&&

.AVIATION...
WILL MAINTAIN VFR ALTHOUGH INLAND AND SOUTH COULD SEE SOME BR THIS
MORNING. THERE IS A NARROW BAND OF RAIN/SHOWERS WITH THE APPROACHING
FRONT AND COULD RESULT IN VCSH BUT WILL LEAVE OUT OF TAF FOR NOW.
WINDS SHIFT TO NW AND NORTH AND BECOME GUSTY BEHIND THE FRONT.

&&

.FIRE WEATHER...
RH VALUES AND DURATIONS WILL CERTAINLY REACH RFW CRITERIA ACROSS
NRN COS TODAY AND ALL COS ON TUES WITH WINDS NEAR THE 15 MPH
CRITERIA EACH DAY AS WELL...HOWEVER ERC VALUES REMAIN BELOW 30 AND
THEREFORE PRECLUDES ISSUANCE OF RFW. THEREFORE REPLACE THE FIRE
WEATHER WATCH WITH A FIRE DANGER STATEMENT RATHER THAN A RFW IN
ORDER TO MENTIONED AN ELEVATED BUT NOT CRITICAL WILD FIRE THREAT.

&&

.MARINE...
WINDS WILL INCREASE TO SCA LEVELS TODAY BEHIND THE COLD
FRONT...POSSIBLY ON MARGINAL SIDE IN THE BAYS...BUT WILL LET IT
RIDE. THE BIGGER PUSH WILL ARRIVE TONIGHT AND EXPECT STRONG SCAS
TO DEVELOP WITH SUSTAINED WINDS FALLING SLIGHTLY SHORT OF GALE
FORCE. SOME GUSTS TO GALE FORCE ARE EXPECTED BETWEEN MIDNIGHT AND
NOON WHEN THE PEAK OF THE WIND EVENT OCCURS. SCAS WILL CONTINUE
THROUGH TUE BEFORE FINALLY DECREASING AS THE HIGH CENTER
APPROACHES FROM THE NW.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  65  41  51  29 /  10   0   0   0
FMY  71  42  56  30 /  40   0   0   0
GIF  64  35  49  30 /  10   0   0   0
SRQ  67  45  55  32 /  40   0   0   0
BKV  64  30  48  20 /   5   0   0   0
SPG  65  46  54  36 /  20   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HARD FREEZE WARNING FROM 3 AM TO 9 AM EST TUESDAY FOR LEVY.

     HARD FREEZE WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING
     FOR CHARLOTTE-CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-
     HILLSBOROUGH-LEVY-MANATEE-PASCO-POLK-SARASOTA-SUMTER.

     WIND CHILL ADVISORY FROM 1 AM TO 10 AM EST TUESDAY FOR
     CHARLOTTE- CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-
     HILLSBOROUGH- LEE- LEVY- MANATEE-PASCO-PINELLAS-POLK-
     SARASOTA-SUMTER.

     FREEZE WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING
     FOR LEE-PINELLAS.

     FREEZE WARNING FROM 3 AM TO 9 AM EST TUESDAY FOR CITRUS-HERNANDO-
     SUMTER.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 7 PM EST TUESDAY FOR ENGLEWOOD TO
     TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE
     RIVER OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 7 PM EST TUESDAY FOR BONITA BEACH TO
     ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT 20 TO 60
     NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-TAMPA BAY WATERS-
     TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM.

&&

SHORT TERM/MARINE/FIRE WEATHER...88/GITTINGER
LONG TERM/AVIATION...09/RUDE
Hazardous weather outlook, Jan 1, 5:52 AM EST, 23 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
552 AM EST SUN JAN 1 2012

FLZ039-042-043-048>052-055>057-060>062-065-012300-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
552 AM EST SUN JAN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...DENSE FOG/SMOKE IMPACT...
AREAS OF DENSE FOG WILL REDUCE VISIBILITIES TO 1/4 MILE OR LESS
ARE TIMES THIS MORNING AND A DENSE FOG ADVISORY IS IN EFFECT FOR A
PORTION OF WEST CENTRAL FLORIDA. THE FOG WILL BE MOST WIDESPREAD NORTH OF
INTERSTATE 4...AND WILL BE ESPECIALLY WIDESPREAD AND DENSE ALONG
THE NATURE COAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...EXCESSIVE COLD IMPACT...
A STRONG COLD FRONT WILL BRING A NOTABLE DROP IN TEMPERATURES THIS
WEEK. MUCH OF THE AREA NORTH OF TAMPA WILL EXPERIENCE A FREEZE
MONDAY MORNING WITH PATCHY FREEZING CONDITIONS FURTHER SOUTH. A
HARD FREEZE IS ANTICIPATED ACROSS THE NATURE COAST WEDNESDAY MORNING
WITH WIDESPREAD FREEZING TEMPERATURES DIPPING ALL THE WAY TO AREAS
WEST OF LAKE OKEECHOBEE. WIND CHILL VALUES WILL DIP INTO THE 20S
FOR MOST OF THE AREA TUESDAY MORNING WITH TEENS IN THE FAR NORTH
AND WIND CHILL ADVISORIES MAY BE REQUIRED.

...FIRE WEATHER IMPACT...
COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY NORTHWEST WINDS
WILL PROVIDE ELEVATED TO CRITICAL WILD FIRE THREAT ACROSS THE
REGION MONDAY INTO TUESDAY. A FIRE WEATHER WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GMZ830-850-853-856-870-873-876-012300-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
552 AM EST SUN JAN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...WIND AND SEA IMPACT...

STRONG NORTH TO NORTHWEST WINDS WILL DEVELOP IN THE WAKE OF A
STRONG COLD FRONT ON MONDAY. SMALL CRAFT ADVISORIES WILL LIKELY BE
REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GITTINGER

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 4:50 AM ESTWind Chill AdvisoryTBWDeSoto, Hardee, Highlands, Pinellas, Polk, Sumter29 hr
Jan 2, 5:20 AM ESTFreeze WarningTBWSumter24 hr
Jan 2, 5:20 AM ESTHard Freeze WatchTBWDeSoto, Hardee, Highlands, Polk, Sumter24 hr
Jan 2, 5:20 AM ESTHard Freeze WarningTBW24 hr
Jan 2, 12:17 PM ESTRed Flag WarningTBWDeSoto, Hardee, Highlands, Pinellas, Polk, Sumter31 hr

Nearby

Freeze Watches in Florida, 2012Every freeze watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.